Duke Mathematical Journal

Biholomorphic maps between Teichmüller spaces

Vladimir Markovic

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In this paper we study biholomorphic maps between Teichmüller spaces and the induced linear isometries between the corresponding tangent spaces. The first main result in this paper is the following classification theorem. If $M$ and $N$ are two Riemann surfaces that are not of exceptional type, and if there exists a biholomorphic map between the corresponding Teichmüller spaces Teich($M$) and Teich($N$), then $M$ and $N$ are quasiconformally related. Also, every such biholomorphic map is geometric. In particular, we have that every automorphism of the Teichmüller space Teich($M$) must be geometric. This result generalizes the previously known results (see [2], [5], [7]) and enables us to prove the well-known conjecture that states that the group of automorphisms of Teich($M$) is isomorphic to the mapping class group of $M$ whenever the surface $M$ is not of exceptional type. In order to prove the above results, we develop a method for studying linear isometries between $L^1$-type spaces. Our focus is on studying linear isometries between Banach spaces of integrable holomorphic quadratic differentials, which are supported on Riemann surfaces. Our main result in this direction (Theorem 1.1) states that if $M$ and $N$ are Riemann surfaces of nonexceptional type, then every linear isometry between $A^1(M)$ and $A^1(N)$ is geometric. That is, every such isometry is induced by a conformal map between $M$ and $N$.

Article information

Source
Duke Math. J., Volume 120, Number 2 (2003), 405-431.

Dates
First available in Project Euclid: 16 April 2004

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1082138590

Digital Object Identifier
doi:10.1215/S0012-7094-03-12028-1

Mathematical Reviews number (MathSciNet)
MR2019982

Zentralblatt MATH identifier
1056.30045

Subjects
Primary: 30F60: Teichmüller theory [See also 32G15]
Secondary: 30F20: Classification theory of Riemann surfaces

Citation

Markovic, Vladimir. Biholomorphic maps between Teichmüller spaces. Duke Math. J. 120 (2003), no. 2, 405--431. doi:10.1215/S0012-7094-03-12028-1. https://projecteuclid.org/euclid.dmj/1082138590


Export citation

References

  • \lccL. V. Ahlfors and L. Sario, Riemann Surfaces, Princeton Math. Ser. 26, Princeton Univ. Press, Princeton, 1960.
  • \lccC. J. Earle and F. P. Gardiner, Geometric isomorphisms between infinite-dimensional Teichmüller spaces, Trans. Amer. Math. Soc. 348 (1996), 1163–1190.
  • \lccC. J. Earle and I. Kra, On isometries between Teichmüller spaces, Duke Math. J. 41 (1974), 583–591.
  • \lccF. P. Gardiner, Teichmüller Theory and Quadratic Differentials, Pure Appl. Math., Wiley, New York, 1987.
  • \lccN. Lakic, An isometry theorem for quadratic differentials on Riemann surfaces of finite genus, Trans. Amer. Math. Soc. 349 (1997), 2951–2967.
  • \lccC. Pommerenke, Boundary Behaviour of Conformal Maps, Grundlehren Math. Wiss. 299, Springer, Berlin, 1992.
  • \lccH. L. Royden, "Automorphisms and isometries of Teichmüller space" in Advances in the Theory of Riemann Surfaces (Stony Brook, N.Y., 1969), Ann. of Math. Stud. 66, Princeton Univ. Press, Princeton, 1971, 369–383.
  • \lccW. Rudin, $L\sp{p}$-isometries and equimeasurability, Indiana Univ. Math. J. 25 (1976), 215–228.
  • ––––, Function Theory in the Unit Ball of $\mathbf{C}^{n}$, Grundlehren Math. Wiss. 241, Springer, New York, 1980.
  • \lccL. Sario and K. Oikawa, Capacity Functions, Grundlehren Math. Wiss. 149, Springer, New York, 1969.
  • \lccE. M. Stein and G. Weiss, Fourier Analysis on Euclidean Spaces, Princeton Math. Ser. 32, Princeton Univ. Press, Princeton, 1971.